Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 50, NWS Cheyenne, WY

June 21, 2007Sioux County, Nebraska; Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 21, 2007, 6:22 PM MDT for Sioux County, Nebraska; Niobrara County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2007, 6:22 PM MDT (00:22 UTC)
Expired
Jun 21, 2007, 7:00 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Sioux County, NE, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 167 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:37 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3725 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 220022
SVRCYS
NEC165-WYC027-220100-
/O.NEW.KCYS.SV.W.0050.070622T0022Z-070622T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
622 PM MDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
  NORTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 700 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF WHITMAN...OR ABOUT 22 MILES
  NORTHEAST OF LUSK...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITMAN BY 630 PM MDT...
  TURNER PEAK BY 650 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING 
FOR CENTRAL NEBRASKA INCLUDING SIOUX COUNTY.

LAT...LON 4305 10424 4282 10422 4271 10375 4293 10380

$$

RE
2 follow-up statements
000 
WWUS55 KCYS 220044
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
642 PM MDT THU JUN 21 2007

NEC165-WYC027-220100-
/O.CON.KCYS.SV.W.0050.000000T0000Z-070622T0100Z/
SIOUX NE-NIOBRARA WY-
642 PM MDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT 
FOR EAST CENTRAL NIOBRARA AND NORTHWESTERN SIOUX COUNTIES...

AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES SOUTH OF WHITMAN...OR ABOUT 17 MILES 
EAST OF LUSK...MOVING SOUTHEAST AT 15 MPH.  ANOTHER VERY STRONG 
STORM WAS LOCATED JUST EAST OF HARRISON.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON BY 700 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING 
FOR CENTRAL NEBRASKA INCLUDING SIOUX COUNTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4298 10422 4273 10421 4252 10356 4284 10357

$$

RE
000 
WWUS55 KCYS 220102
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
701 PM MDT THU JUN 21 2007

NEC165-WYC027-220111-
/O.EXP.KCYS.SV.W.0050.000000T0000Z-070622T0100Z/
SIOUX NE-NIOBRARA WY-
701 PM MDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NIOBRARA AND 
NORTHWESTERN SIOUX COUNTIES EXPIRED AT 700 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE. A NEW SEVERE THUNDERSTORM WARNING IS NOW IN 
EFFECT UNTIL 745 PM FOR NORTHERN SIOUX COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING 
FOR CENTRAL NEBRASKA INCLUDING SIOUX COUNTY. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4298 10422 4273 10421 4252 10356 4284 10357

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:15 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 21, 2:15 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT THU JUN 21 2007

.SHORT TERM...THE SURFACE BOUNDARY HAS MOVED THROUGH ALL BUT CARBON
COUNTY AS OF 2030Z.  CURRENT SHALLOW INVERSION BEHIND THE FRONT HAS
AT LEAST TEMPORARILY CAPPED THE AREA WITH THE FOCUS OF DEEPER
CONVECTION BEING THE FRONTAL BOUNDARY NOW FROM NORTHEAST COLORADO TO
CENTRAL NEBRASKA.  THE SHORTWAVE TROUGH WAS LOCATED FROM WESTERN
SOUTH DAKOTA TO SOUTHEAST WYOMING AT 20Z AND WILL MOVE ACROSS THE
REST OF THE CWA BY 05Z.  SOME SHOWERS AND THUNDERSTORMS WERE ALONG
THAT FEATURE AND WILL MOVE EAST THROUGH THE EVENING.  FOR THE WEST
PART THE CWA...MOST OF THE STORMS WILL PRODUCE BRIEF AND LOCAL WIND
GUSTS TO 50 MPH DUE TO THE DRY BOUNDARY LAYER.  FURTHER EAST...THE
LOW LEVEL MOISTURE IS PRESENT...WITH DEW POINTS IN THE 60S AT KCDR
AND KAIA.  HOWEVER...AS STATED BEFORE THE AIR MASS IS CAPPED WITH
THE CURRENT CIN VALUES OF UP TO 400 J/KG.  DOUBTFUL IF THE CAP WILL
BE BROKEN LATER THIS AFTERNOON OR EVENING...BUT WILL HAVE TO BE
WATCHED AS LOTS OF POTENTIAL ENERGY IS AVAILABLE AND THE CAP IS
SLOWLY WEAKENING.  LATEST SPC OUTLOOK THROUGH THE EVENING HAS MOVED
FURTHER WEST AND INTO AREAS TO THE EAST OF THE LARAMIE RANGE.
FOG AND LOWER CLOUDS ARE POSSIBLE LATER TONIGHT AND EARLY FRIDAY
MORNING IN THE NORTHEAST PART OF THE CWA...WHERE THE BOUNDARY LAYER
MOISTURE WILL REMAIN THE HIGHEST.  FRIDAY WILL BE ANOTHER VERY WARM
DAY...WITH MOST OF THE THUNDERSTORM ACTIVITY OVER THE SOUTHEAST
WYOMING PLAINS.  MUCH OF THE PANHANDLE WILL HAVE ANOTHER CAP TO
BREAK.

.LONG TERM...SAT THRU THU...STRONG UPPER RIDGE STILL FORECAST TO
BUILD INTO THE REGION SAT THRU SUN...WITH SW-NE AXIS SHIFTG JUST E
OF AREA BY SUN NGT.  HOT AND MAINLY DRY WEATHER ON THE
WEEKEND...WITH SOME CONCERNS FOR FIRE WX AS FUELS CONTINUE TO DRY
OUT.  MAIN CHANGE SINCE WORKING YDA IS THE PASSAGE OF THE PAC NW
UPPER TROF AND ITS COLD FRONT ON MON NIGHT INTO TUE.  GFS 06Z AND
NOW THE 12Z RUNS ARE LIFTING THE UPPER TROF NEWD MUCH FURTHER
N...WITH THE COLD FRONT JUST WEAKLY MOVING INTO THE AREA FOR NOT
MUCH COOLING.  BETTER CHC OF TSTMS WILL BE MAINLY ON TUE NOW.  LATER
DAYS DOMINATED BY THE PERSISTENT UPPER RIDGE WHICH REBUILDS BACK
INTO THE REGION.  CONTD HOT WED AND THU WITH A FEW LATE DAY TSTMS
PSBL.

&&

.AVIATION...A SCATTERED COVERAGE OF THUNDERSTORMS WILL CONTINUE
OVER THE CWA THROUGH THIS EVENING.  MVFR CEILINGS AND VISIBILITIES
CAN BE EXPECTED WITH THE THUNDERSTORMS.  AT LEAST MVFR CEILINGS AND
VISIBILITIES IN FOG WILL BE POSSIBLE AFTER 08Z IN THE NORTHERN
NEBRASKA PANHANDLE AND OVER THE KLSK.  THE CEILINGS AND VISIBILITIES
WILL IMPROVE TO VFR BY 15Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jun 21, 11:37 AM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1137 AM MDT THU JUN 21 2007

NEZ001>003-019>021-054-055-WYZ059>070-221130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE
RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1137 AM MDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP OVER MUCH OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE BY MID
AFTERNOON AND CONTINUE THROUGH THE EVENING.  THE STORMS WILL BE
FORMED AS AN UPPER AIR DISTURBANCE MOVES OVER THE REGION AT THE
SAME TIME A COLD FRONT CONTINUES TO MOVE SLOWLY SOUTH FROM THE
NORTHERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING.  THE FRONT
WILL MOVE TO NEAR THE LARAMIE RANGE BY EARLY THIS EVENING.  ALONG
AND BEHIND THE FRONT THE ATMOSPHERE WILL BE MOIST AND UNSTABLE.
SOME OF THE STORMS WILL BECOME SEVERE OVER MAINLY THE WESTERN
NEBRASKA PANHANDLE BY 4 PM...WITH LARGE HAIL AND STRONG WIND
GUSTS THE MAIN WEATHER ELEMENTS.  ALL OF THE ACTIVITY WILL MOVE
TO THE NORTHEAST AT 30 MPH.

FIRE DANGER CONCERNS WILL BE INCREASING OVER ALBANY AND CARBON
COUNTIES. VERY WARM TEMPERATURES WILL COMBINE WITH LOW HUMIDITIES
AND SOME BREEZINESS IN THE AFTERNOON TO INCREASE THE POTENTIAL FOR
RAPID FIRE GROWTH SHOULD ANY FIRES START.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS FRIDAY AND
AGAIN MONDAY THROUGH WEDNESDAY. FIRE DANGER CONCERNS DUE TO HOT
TEMPERATURES...LOW HUMIDITIES AND SOME BREEZINESS WILL CONTINUE IN
THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE
EVENING OVER THE WESTERN NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jun 21, 5:24 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             16 E WHEATLAND          42.05N 104.65W
06/21/2007  M0.88 INCH       GOSHEN             WY   TRAINED SPOTTER

            NICJEL SIZED HAIL LASTED FOR SEVERAL MINUTES

0510 PM     TSTM WND GST     5 E BUSHNELL            41.23N 103.79W
06/21/2007  E60 MPH          KIMBALL            NE   TRAINED SPOTTER

&&

MWEILAND
Local storm report, Jun 21, 5:24 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             16 E WHEATLAND          42.05N 104.65W
06/21/2007  M0.88 INCH       GOSHEN             WY   TRAINED SPOTTER

            NICKEL SIZED HAIL LASTED FOR SEVERAL MINUTES

0510 PM     TSTM WND GST     5 E BUSHNELL            41.23N 103.79W
06/21/2007  E60 MPH          KIMBALL            NE   TRAINED SPOTTER

&&

MWEILAND
Local storm report, Jun 21, 6:10 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 N AGATE               42.48N 103.78W
06/21/2007  E0.88 INCH       SIOUX              NE   PUBLIC

            NUMEROUS PENNY SIZE HAIL STONES WITH A FEW NICKEL SIZE
            HAIL STONES.

&&

SJC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:00 PM MDTSevere Thunderstorm WarningCYSSioux19 min
Jun 21, 7:34 PM MDTSevere Thunderstorm WarningCYSDawes26 min
Jun 22, 3:51 PM MDTSevere Thunderstorm WarningCYSScotts Bluff39 min
Jun 22, 2:40 PM MDTSevere Thunderstorm WarningCYSLaramie50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.